Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 97, NWS Springfield, MO

July 15, 2010Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 15, 2010, 8:02 PM CDT for Barry County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2010, 8:02 PM CDT (01:02 UTC)
Expired
Jul 15, 2010, 10:30 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Barry County, MO

The radar

The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WGUS53 KSGF 160102
FFWSGF
MOC009-160700-
/O.NEW.KSGF.FF.W.0097.100716T0102Z-100716T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT THU JUL 15 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 200 AM CDT.

* AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RADAR WAS ESTIMATING BETWEEN 3 AND 4 INCHES OF 
  RAINFALL
  HAS OCCURRED WITH THESE SLOW MOVING STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3650 9388 3663 9398 3665 9359 3659 9359
      3652 9359 3650 9360

$$

LINDENBERG
1 follow-up statement
504 
WGUS73 KSGF 160330 RRA
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT THU JUL 15 2010

MOC009-160340-
/O.CAN.KSGF.FF.W.0097.000000T0000Z-100716T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARRY MO-
1030 PM CDT THU JUL 15 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN BARRY
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3650 9388 3663 9398 3665 9359 3659 9359
      3652 9359 3650 9360

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:02 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 15, 6:02 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT THU JUL 15 2010

...UPDATE TO AVIATION...

.DISCUSSION...

A FRONTAL SYSTEM GRADUALLY TRANSLATED INTO SOUTHERN MISSOURI THIS
AFTERNOON...TRIGGERING SEVERAL SHOWERS AND THUNDERSTORMS.  THESE
STORMS WERE MAINLY SOUTH OF INTERSTATE 44.  TEMPERATURES BEHIND THE
FRONT WERE JUST SLIGHTLY COOLER THAN THE WARM SECTOR...BUT NOT BY
MUCH.  HOWEVER...CLOUD COVER MITIGATED TEMPERATURES FROM WARMING
BEYOND ABOUT 90 DEGREES IN MOST LOCATIONS.  IT IS LIKELY THAT A
LARGE AREA OF DRY AIR ABOVE 500 MB WAS PREVENTING STORMS FROM
BECOMING MORE INTENSE.

THE PREVIOUSLY MENTIONED FRONTAL SYSTEM WILL HAVE A TENDENCY TO
STALL OUT SOMEWHERE OVER FAR SOUTHERN MISSOURI...OR NORTHERN
ARKANSAS TONIGHT.  EVENTUALLY THE FRONT WILL DISSIPATE...BUT UNTIL
THEN...THIS FEATURE COULD REMAIN A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT AND FRIDAY.  TEMPERATURES TONIGHT WILL
RANGE FROM THE LOWER 70S IN CENTRAL MISSOURI...TO THE MIDDLE 70S IN
SOUTHERN MISSOURI.  WITH CLOUD COVER AND AREAS OF PRECIPITATION
PERSISTING INTO FRIDAYS PERIOD...AFTERNOON HIGHS MAY STRUGGLE TO
WARM OUT OF THE UPPER 80S.

HEADING INTO SATURDAY AND SUNDAY...MOST LOCATIONS SHOULD REMAIN DRY
THROUGH THE ENTIRE WEEKEND.  HOWEVER...THE MOIST AND UNSTABLE
AIRMASS WILL STICK AROUND PROMOTING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ON AN AFTERNOON BASIS.  THE OZARKS WILL ALSO BE
POSITIONED UNDERNEATH THE NORTHEASTERN PERIPHERY OF A SUMMERTIME
HIGH...WHICH IS TYPICALLY A GOOD AREA FOR MORNING THUNDERSTORM
COMPLEXES.  I'M NOT COMPLETELY CONFIDENT IN ANY NOCTURNAL COMPLEXES
TRACKING INTO THE REGION...ALTHOUGH IT CAN NOT BE COMPLETELY RULED
OUT EITHER.  LOOK FOR TEMPERATURES TO WARM INTO THE LOW 90S BOTH
SATURDAY AND SUNDAY.  OVERNIGHT LOWS WILL REMAIN IN THE 70S ON A
NIGHTLY BASIS.

CONDITIONS WILL ONLY GET HOTTER NEXT WORK WEEK AS THE SUMMERTIME
RIDGE EXPANDS BACK INTO THE NATIONS MID SECTION.  PRECIPITATION
CHANCES APPEAR TO BE VERY LOW THROUGH MOST OF NEXT WEEK...WITH
TEMPERATURES BLASTING WELL INTO THE 90S.  I WOULD EXPECT THAT
HEADLINES REGARDING THE HEAT WILL BE NEEDED FOR SEVERAL DAYS NEXT
WEEK.

CRAMER

&&

.AVIATION...

FOR THE 00Z TAFS...FRONTAL BOUNDARY CONTINUES TO SHIFT SOUTH ALONG
THE MO/AR BORDER EARLY THIS EVENING HAVING PUSHED THROUGH BOTH
SGF/JLN AND WORKING THROUGH BBG. ONLY REAL CONVECTIVE CHANCES
LOOKS TO AFFECT THE BBG TERMINAL OVER THE FIRST COUPLE OF HOURS OF
THE 00Z TAFS. WEAK WIND FIELD BEHIND THE FRONT WILL ALLOW FOR
LIGHT AND VARIABLE WIND OVERNIGHT AND THE POTENTIAL OF MVFR
VISIBILITIES TOWARDS MORNING. OTHERWISE EXPECTING VFR CONDITIONS.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ082-083-088-
     092>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ101.

&&
Hazardous weather outlook, Jul 15, 7:35 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 PM CDT THU JUL 15 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
735 PM CDT THU JUL 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

LIMITED EXCESSIVE HEAT RISK.
LIMITED THUNDERSTORM WIND RISK FOR WINDS IN EXCESS TO 60 MPH.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.

DISCUSSION...

HEAT INDEX VALUES HAVE DROPPED BELOW 100 DEGREES AND WILL CONTINUE
TO DROP DURING THE EVENING.

THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE TO SLOWLY PUSH
SOUTH ACROSS EXTREME SOUTHERN MISSOURI THIS EVENING. SEVERAL
INCHES OF RAIN WILL BE POSSIBLE WITH TRAINING THUNDERSTORMS WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING. SOME STRONGER STORMS MAY
PRODUCE WINDS UP TO 50 MPH. MOST OF THE THUNDERSTORM ACTIVITY
SHOULD COME TO AN END BY LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL REMAIN IN THE AREA INTO FRIDAY. A FEW STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH ACROSS SOUTH CENTRAL
MISSOURI. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE
THROUGH THE WEEKEND ACROSS THE ENTIRE OUTLOOK AREA.

HEAT INDEX VALUES IN EXCESS OF 100 DEGREES CAN BE EXPECTED
THROUGH WEDNESDAY WITH WARM SOUTHERLY WINDS AND UPPER LEVEL
RIDGING REGAINING CONTROL OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, Jul 15, 2:47 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 PM CDT THU JUL 15 2010

MOZ082-097-152030-
TEXAS MO-HOWELL MO-
247 PM CDT THU JUL 15 2010

...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL HOWELL AND
SOUTHEASTERN TEXAS COUNTIES UNTIL 330 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF CLEAR SPRINGS...OR 6 MILES NORTH
OF WILLOW SPRINGS...MOVING SOUTHEAST AT 15 MPH. WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN HOWELL AND SOUTHEASTERN TEXAS COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WISE
Local storm report, Jul 15, 6:52 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      5 W GENTRYVILLE         36.86N 92.45W
07/15/2010                   DOUGLAS            MO   EMERGENCY MNGR

            FLASH FLOODING ALONG HIGHWAY P SOUTHEAST OF AVA IN
            BETWEEN HIGHWAY 14 AND HIGHWAY N.

&&

LINDENBERG
Local storm report, Jul 15, 7:11 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT THU JUL 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLASH FLOOD      5 N WASOLA              36.87N 92.58W
07/15/2010                   DOUGLAS            MO   CO-OP OBSERVER

            5.39 INCHES OF RAIN. LARGE HAY BALE MOVED BY FLOWING
            WATER FROM FLASH FLOOD.

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:27 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more8 days
Jul 16, 3:32 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 16, 4:46 PM CDTAreal Flood AdvisorySGFGreene99 min
Jul 16, 4:54 PM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
Jul 16, 4:56 PM CDTSevere Thunderstorm WarningSGFGreene31 min
Jul 16, 5:08 PM CDTFlash Flood WarningSGFGreene4 hr
Jul 16, 5:24 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone36 min
Jul 16, 5:46 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone44 min
Jul 16, 5:58 PM CDTFlash Flood WarningSGFMcDonald, Newton4 hr
Jul 16, 6:01 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton59 min
Jul 16, 6:10 PM CDTSevere Thunderstorm WarningSGFChristian, Greene40 min
Jul 16, 6:14 PM CDTSevere Thunderstorm WarningSGFDallas31 min
Jul 16, 6:31 PM CDTFlash Flood WarningSGFChristian, Dade, Greene, Lawrence, Stone3 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.